Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Failure of normality in the box product
of uncountably many real lines


Author: L. Brian Lawrence
Journal: Trans. Amer. Math. Soc. 348 (1996), 187-203
MSC (1991): Primary 54D18; Secondary 54A35, 54B10, 54B20
DOI: https://doi.org/10.1090/S0002-9947-96-01375-X
MathSciNet review: 1303123
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove in ZFC that the box product of $\omega_1$ many copies of $ \omega+1$ is neither normal nor collectionwise Hausdorff. As an addendum to the proof, we show that if the cardinality of the continuum is $2^{\omega_1}$, then these properties also fail in the closed subspace consisting of all functions which assume the value $\omega$ on all but countably many indices.


References [Enhancements On Off] (What's this?)

  • [vD$_1$] E. K. van Douwen, The box product of countably many metrizable spaces need not be normal, Fund. Math. 88 (1975), 127--132. MR 52:6640
  • [vD$_2$] ------, Covering and separation properties of box products, Surveys in General Topology, Academic Press, 1980, pp. 55--130. MR 81i:54006
  • [Kn] C. J. Knight, Box topologies , Quart. J. Math. 15 (1964), 41--54. MR 28:3398
  • [Ku$_1$] K. Kunen, Some comments on box products, Colloq. Math. Soc. János Bolyai 10 (1975), 1011--1016. MR 52:15339
  • [Ku$_2$] ------, On paracompactness of box products of compact spaces, Trans. Amer. Math. Soc. 240 (1978), 307--316. MR 58:24165
  • [L$_1$] L. B. Lawrence, The box product of countably many copies of the rationals is consistently paracompact, Trans. Amer. Math. Soc. 309 (1988), 787--796. MR 89k:54053
  • [L$_2$] ------, Toward a theory of normality and paracompactness in box products, Ann. New York Acad. Sci. 705 (1993), 78--91. MR 95a:54038
  • [Mic$_1$] E. A. Michael, A note on paracompact spaces, Proc. Amer. Math. Soc. 4 (1953), 831--838. MR 15:144b
  • [Mic$_2$] ------, Another note on paracompact spaces, Proc. Amer. Math. Soc. 8 (1957), 822--828. MR 19:299c
  • [Mil] A. W. Miller, On box products Topology Appl. 14 (1982), 313--317. MR 84a:54014
  • [NyPi] P. Nyikos and L. Piatkiewicz, Paracompact subspaces in the box product topology, Proc. Amer. Math. Soc. (to appear).
  • [Ro$_1$] J. Roitman, Paracompact box products in forcing extensions, Fund. Math. 102 (1978), 219--228.MR 80j:03078
  • [Ro$_2$] ------, More paracompact box products, Proc. Amer. Math. Soc. 74 (1979), 171--176. MR 80i:54006
  • [Ru$_1$] M. E. Rudin, The box product of countably many compact metric spaces, General Topology and Appl. 2 (1972), 293--298. MR 48:2969
  • [Ru$_2$] ------, Lectures on set-theoretic topology, C.B.M.S. Regional Conf. Ser. in Math., no. 23, Amer. Math. Soc., Providence, RI, 1975. MR 51:4128
  • [Wil$_1$] S. W. Williams, Is $\bxx^\omega(\omega+1)$ paracompact? Topology Proc. 1 (1976), 141--146. MR 58:18347
  • [Wil$_2$] ------, Box products, Handbook of Set-Theoretic Topology, (K. Kunen and J. Vaughan, eds.), Elsevier, 1984, pp. 169--200. MR 87a:54007
  • [Win$_1$] L. Wingers, Box products of $\sigma$-compact spaces, Topology Appl. 56 (1994), 185--197. MR 94m:54026
  • [Win$_2$] ------, Box products and Hurewicz spaces, Topology Appl. (to appear).

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 54D18, 54A35, 54B10, 54B20

Retrieve articles in all journals with MSC (1991): 54D18, 54A35, 54B10, 54B20


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-96-01375-X
Keywords: Box product, normal, paracompact, collectionwise Hausdorff, continuum hypothesis
Received by editor(s): November 22, 1991
Received by editor(s) in revised form: October 31, 1994
Additional Notes: An abstract of this paper was presented at the Summer Topology Conference in Honor of Mary Ellen Rudin, University of Wisconsin, Madison, June, 1991
Dedicated: Dedicated to Mary Ellen Rudin and A. H. Stone
Article copyright: © Copyright 1996 American Mathematical Society

American Mathematical Society